Massachusetts, 2009

Hail in Massachusetts, June 15, 2009

June 15, 2009 · NWS BOX · 1 event in 1 county or zone

A single isolated thunderstorm developed over Hampden County, producing penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A single isolated thunderstorm developed over Hampden County, producing penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 15, 3:32 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 15, 3:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
432 PM EDT MON JUN 15 2009

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS INTERIOR SOUTHERN NEW
ENGLAND SHOULD COME TO AN END LATER THIS EVENING.  OTHERWISE...DRY
WEATHER AND BELOW NORMAL TEMPERATURES ARE EXPECTED TUESDAY AND
WEDNESDAY. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST ON THURSDAY
THEN STALL SOUTH OF THE REGION THIS WEEEKEND LEADING TO ANOTHER PERIOD
OF UNSETTLED COOL WEATHER.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS WERE VERY SLOWLY PROGRESSING
EASTWARD INTO FAR WESTERN MA THIS AFTERNOON.  THE ACTIVITY IS MOVING
QUITE SLOWLY BECAUSE OF WEAK WINDS ALOFT.  HOWEVER...LAPS AND SPC
MESO-ANALYSIS SITE SHOWING SURFACE BASED CAPES OF 500 TO 800 J/KG IN
THIS REGION.  THEREFORE...THINK THE ACTIVITY WILL SLOWLY SPREAD EAST
INTO OUR INTERIOR ZONES SUCH AS SOUTHWEST NH...WESTERN MA AND
CONNECTICUT THROUGH LATE AFTERNOON.  WITH THE COLD POOL ALOFT...THE
STRONGEST STORMS MAY CONTAIN PEA SIZE HAIL IN THESE LOCATIONS.
THERE IS A LOW PROBABILITY OF A FEW MARGINALLY SEVERE HAIL REPORTS
WHICH PREVIOUS SHIFT HAS MENTIONED IN THE HAZARDOUS WEATHER
OUTLOOK.  THE BEST CHANCE FOR THIS WOULD BE ACROSS OUR FAR WESTERN
MA ZONES AS WELL AS THE LOWER CONNECTICUT RIVER VALLEY...WHERE THE
CAPE VALUES ARE THE HIGHEST.

ALSO...THE POTENTIAL IS THERE FOR SOME LOCALLY HEAVY RAINFALL SINCE
THE STORMS WILL BE MOVING QUITE SLOWLY.  THE PRIMARY AREA OF CONCERN
WOULD BE ALONG THE EAST SLOPES OF THE BERKSHIRES.

THINK THE AREAL COVERAGE OF SHOWERS AND THE THUNDER RISK WILL
RAPIDLY DIMINISH TOWARDS THE COASTAL PLAIN.  THERE IS A FAIRLY
SIGNIFICANT MARINE LAYER ACROSS OUR EASTERN ZONES WITH HARDLY ANY
CAPE.  THEREFORE...FEEL THAT THE THUNDER CHANCES WILL BE MAINLY
NORTH AND WEST OF A MANCHESTER NH...TO WORCESTER MA...TO NEAR
PROVIDENCE LINE THROUGH EARLY THIS EVENING.  STILL COULD SEE A FEW
SHOWERS MAKE THEIR WAY SOUTHEAST OF THIS LINE...BUT AREAL COVERAGE
AND THUNDER CHANCES SHOULD RAPIDLY DIMINISH.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE INTERIOR
SHOULD DISSIPATE BETWEEN 7 AND 10 PM WITH THE LOSS OF DAYTIME
HEATING.

OTHERWISE...IT SHOULD MAINLY BE DRY LATER THIS EVENING INTO THE
OVERNIGHT HOURS.  HOWEVER...LOW LEVEL MOISTURE TRAPPED IN THE
BOUNDARY LAYER SHOULD RESULT IN LOTS OF LOW CLOUDS DEVELOPING.
PATCHY FOG MAY ALSO DEVELOP...PARTICULARLY IN OUR INTERIOR ZONES
WHICH IS REFLECTED BY THE HIGHER SREF PROBABILITIES.  LOW
TEMPERATURES SHOULD MAINLY BE AROUND 50...TO THE LOWER 50S ACROSS
MOST LOCATIONS.  HOWEVER...A FEW OF THE NORMALLY COLDEST SPOTS MAY
SEE LOW TEMPERATURES FALL INTO THE UPPER 40S.

TUESDAY...
LOW CLOUDS AND FOG PATCHES SHOULD GIVEWAY TO PARTLY TO MOSTLY SUNNY
SKIES BY LATE MORNING/EARLY AFTERNOON.  HOWEVER...AN ONSHORE FLOW
WILL RESULT IN ANOTHER DAY WITH BELOW NORMAL TEMPERATURES ESPECIALLY
ON THE COAST.  HIGH TEMPERATURES SHOULD RANGE FROM THE LOW TO MID
60S ALONG THE IMMEDIATE COAST...TO THE LOWER TO MID 70S ACROSS THE
INTERIOR.  THERE IS A LOW PROBABILITY OF AN ISOLATED SHOWER OR TWO
ACROSS THE LOW CONNECTICUT VALLEY IN THE AFTERNOON...BUT EVEN IF IT
WERE TO HAPPEN IT WOULD BE SHORT LIVED AND ISOLATED.
THEREFORE...CONTINUED WITH A DRY FORECAST FOR NOW.

TUESDAY NIGHT...
HIGH PRESSURE WILL PROVIDE FOR MOSTLY CLEAR SKIES AND LIGHT WINDS.
THIS SHOULD ALLOW FOR AN UNSEASONABLY COOL NIGHT ACROSS SOUTHERN NEW
ENGLAND.  LOW TEMPERATURES SHOULD FALL INTO THE MID TO UPPER 40S
ACROSS THE NORMALLY COLDER OUTLYING LOCATIONS...TO THE LOWER 50S IN
THE URBAN CENTERS.  PATCHY GROUND FOG MAY DEVELOP IN THE TYPICALLY
PRONE LOCATIONS LATE AND WE MAY EVEN SEE SOME LOW CLOUDS ACROSS THE
INTERIOR.  THIS IN RESPONSE TO A GRADUAL RETURN OF LOW LEVEL
MOISTURE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THERE IS GENERAL AGREEMENT AMONGST THE ECMWF/GFS AND GEFS/GLOBAL
ENSEMBLES/ REGARDING THE RETROGRESSION AND STRENGTH OF AN UPPER
LEVEL RIDGE ACROSS THE SOUTHERN PLAINS. THIS WOULD LIKELY LEAD TO
PERSISTENT TROFFINESS ACROSS THE PACIFIC NORTHWEST AND EASTERN CONUS
DURING THE EXTENDED TIMEFRAME. DETAILS REMAIN UNCERTAIN REGARDING THE
EVOLUTION AND PERSISTENCE OF THE TROUGH DEPENDING ON INDIVIDUAL SHORT
WAVE ENERGY AND STRENGTH OF BLOCKING PATTERN NEAR GREENLAND.

DRY SEASONABLY MILD WEATHER WILL LIKELY BE REPLACED BY ANOTHER
PERIOD OF COOL UNSETTLED CONDITIONS BEGINNING LATE THURSDAY AND
CONTINUING THROUGH AT LEAST A PORTION OF THE WEEKEND.

LONG TERM...
WEDNESDAY...A DRY AND SEASONABLY MILD DAY. CONSIDERABLE SUNSHINE
EXPECTED WITH HIGH PRESSURE OVERHEAD.

THURSDAY...A WARM FRONT APPROACHES FROM THE SOUTHWEST. EXPECT
INCREASING CLOUDS WITH SHOWERS SPREADING FROM SOUTHWEST TO NORTHEAST.
SOME TIMING ISSUES NOTED BETWEEN THE QUICKER NAM/GFS AND SLOWER
ECMWF GUIDANCE. THERE WILL STILL BE A CONSIDERABLE AMOUNT OF DRY AIR
LEFTOVER AT H85 TO BEGIN THE DAY SO HAVE OPTED FOR SOMEWHAT LESS
PROGRESSIVE TIMING THAN THE NAM/GFS. SHOWERS MAY REACH THE WESTERN
ZONES DURING THE MIDDAY TIMEFRAME THEN FURTHER EAST BY EVENING.
GIVEN TIMING ISSUES HAVE CONTINUED THE MENTION OF CHANCE POPS AT
THIS TIME.

THURSDAY NIGHT THROUGH MONDAY...AN UNSETTLED PATTERN CONTINUES WITH
COOLER THAN NORMAL TEMPERATURES..CONSIDERABLE CLOUDS AND PERIODIC
PRECIPITATION WITH AT LEAST TWO WAVES OF LOW PRESSURE DEVELOPING
AHEAD OF AN APPROACHING LONG WAVE TROUGH...TRACKING S OF THE AREA
ALONG A QUASI-STATIONARY FRONT. TIMING REMAINS UNCERTAIN AT THIS
POINT SO HAVE INCLUDED CHANCE POPS DURING THIS TIMEFRAME. GENERALLY
USED A 50/50 BLEND OF HPC/MOS GUIDANCE.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
LATE THIS AFTERNOON AND TONIGHT...
TSTMS CONTINUE TO DEVELOP ACROSS EASTERN NY/WESTERN NEW ENGLAND BUT
APPEAR TO BE LOCKED ONTO TERRAIN DUE TO WEAK FLOW ALOFT. MAIN AREA OF
CONCERN FOR TSTMS IS KBAF/KBDL BUT CONFIDENCE IS LOW ON ANY TSTMS
MAKING TRIP THAT FAR E. AS OF 1730Z RADAR INDICATED SHOWERS
DEVELOPING NEAR BERKSHIRES SO IF TSTMS AFFECT KBDL/KBAF IT PROBABLY
WILL NOT BE UNTIL 21Z OR SO. FOR NOW THESE TAFS INCLUDED CB GROUP AS
A HEADS UP FOR POSSIBLE TSTMS.

OTHERWISE IFR CIGS REMAIN AROUND CAPE COD BUT ARE EXPECTED TO IMPROVE
TO VFR FOR A FEW HOURS LATE THIS AFTERNOON AS LOW CLOUD DECK PUSHES A
LITTLE FARTHER OFFSHORE. MVFR CIGS IN BETWEEN AT KBOS/KPVD/KORH WILL
ALSO IMPROVE TO VFR FOR LATE AFTERNOON PUSH...BUT WILL LIKELY RETURN
EARLY THIS EVENING.

WIDESPREAD IFR/LIFR EXPECTED OVERNIGHT INTO TUE MORNING.

TUESDAY NIGHT...
CONDITIONS SHOULD IMPROVE BY LATE TUE MORNING TO MVFR CIGS...BEFORE
FURTHER IMPROVEMENT TO VFR AROUND MIDDAY. VFR EXPECTED TUE AFTERNOON.
LIGHT E/SE WINDS THROUGH TAF PERIOD.

TUESDAY NIGHT...MAINLY VFR BUT THERE MAY BE SOME MVFR/IFR CONDITIONS
TOWARD MORNING ACROSS THE INTERIOR IN LOW CLOUDS AND FOG PATCHES.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...

WEDNESDAY...VFR.

THURSDAY...VFR DIMINISHING TO MVFR WITH SHOWERS SPREADING NORTHEAST
DURING THE DAY...AHEAD OF A WARM FRONT.

FRIDAY AND SATURDAY...MVFR WITH AREAS IFR DUE TO SHOWERS LOW CLOUDS
AND FOG PATCHES. A WARM FRONT REMAINS STALLED S OF THE REGION.

&&

.MARINE...
TONIGHT THROUGH TUESDAY NIGHT...SUSTAINED EASTERLY WINDS GENERALLY
LESS THAN 15 KNOTS OVER THE NEXT 36 HOURS.  SEAS WILL REMAIN BELOW
SCA THRESHOLDS.

OUTLOOK /WEDNESDAY THROUGH FRIDAY/...

WEDNESDAY...WINDS AND SEAS REMAIN BELOW SCA CRITERIA WITH HIGH
PRESSURE OVERHEAD.

THURSDAY...SE WINDS 10-15 KT WITH SEAS BUILDING TO 2 TO 4 FT AHEAD
OF AN ADVANCING WARM FRONT. SHOWERS DEVELOPING.

FRIDAY AND SATURDAY...SE SWELL MAY GRADUALLY BUILD SEAS UP TO 6 FT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/STRAUSS
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS/JWD
MARINE...FRANK/STRAUSS
Hazardous weather outlook, Jun 15, 3:12 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT MON JUN 15 2009

MAZ005>007-013>024-RIZ001>008-162015-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
412 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE AN INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG EAST
FACING BEACHES BY LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>004-008>012-026-NHZ011-012-015-162015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
412 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS ACROSS INTERIOR SOUTHERN NEW ENGLAND...BEFORE
COMING TO AN END. THE STRONGEST STORMS MAY CONTAIN PEA SIZE HAIL AND
LOCALLY HEAVY RAINFALL. THERE ALSO IS A LOW PROBABILITY FOR A
MARGINALLY SEVERE THUNDERSTORM OR TWO ACROSS WESTERN MASSACHUSETTS
AND NORTHERN CONNECTICUT THROUGH THE EARLY EVENING HOURS. THE MAIN
THREAT WOULD BE FOR MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-162015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
412 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FRANK/STRAUSS

In the hours before

Special weather statement, Jun 15, 12:51 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT MON JUN 15 2009

MAZ002-008-009-151830-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
151 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM DEVELOPING IN WESTERN MASSACHUSETTS...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL IN THE BERKSHIRES 6 MILES NORTHWEST OF
MIDDLEFIELD...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MIDDLEFIELD...WORTHINGTON...
PLAINFIELD...CUMMINGTON...GOSHEN AND CHESTERFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Jun 15, 2:29 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
329 PM EDT MON JUN 15 2009

MAZ002-152030-
WESTERN FRANKLIN MA-
329 PM EDT MON JUN 15 2009

AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN AND THE POTENTIAL FOR SMALL HAIL
IN FAR NORTHWEST FRANKLIN COUNTY...INCLUDING THE TOWNS OF ROWE AND
MONROE. THE THUNDESTORM WAS MOVING SLOWLY EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF WESTERN
FRANKLIN COUNTY.

FOR YOUR SAFETY...GET INSIDE FOR PROTECTION FROM LIGHTNING WHEN THIS
STORM APPROACHES. HEAVY RAIN MAY CAUSE LOCALIZED STREET FLOODING AS
WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS.

THOMPSON
Special weather statement, Jun 15, 2:45 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT MON JUN 15 2009

MAZ002-152030-
WESTERN FRANKLIN MA-
345 PM EDT MON JUN 15 2009

AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN AND THE POTENTIAL FOR SMALL HAIL
IN FAR NORTHWEST FRANKLIN COUNTY...INCLUDING THE TOWNS OF ROWE AND
MONROE. THE THUNDESTORM WAS MOVING SLOWLY EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF WESTERN
FRANKLIN COUNTY.

FOR YOUR SAFETY...GET INSIDE FOR PROTECTION FROM LIGHTNING WHEN THIS
STORM APPROACHES. HEAVY RAIN MAY CAUSE LOCALIZED STREET FLOODING AS
WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS.

THOMPSON
Special weather statement, Jun 15, 3:19 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT MON JUN 15 2009

CTZ002-MAZ009-011-152115-
EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA-
419 PM EDT MON JUN 15 2009

AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...HEAVY RAIN AND SMALL HAIL 4 MILES NORTHWEST OF TOLLAND...OR
ABOUT 19 MILES NORTH OF TORRINGTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... TOLLAND...GRANVILLE AND
  SOUTHWICK

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. IF YOU HEAR
THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING. HEAVY
RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN
POOR DRAINAGE AREAS.

THOMPSON
Special weather statement, Jun 15, 3:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT MON JUN 15 2009

CTZ003-004-152145-
TOLLAND CT-WINDHAM CT-
455 PM EDT MON JUN 15 2009

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL FOR SMALL HAIL 2
MILES NORTH OF WILLIMANTIC...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WINDHAM...SCOTLAND...CHAPLIN...
ASHFORD...HAMPTON AND BROOKLYN

FOR YOUR SAFETY FROM LIGHTNING...GET INSIDE WHEN THIS STORM
APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS
PONDING OF WATER IN POOR DRAINAGE AREAS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THOMPSON

The radar

The Boston radar (KBOX), 110 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hampden

When
June 15, 4:15 PM EST
Where
Hampden County, 1.24 mi SW of North Wilbraham
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.140, -72.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178808.